Alert archive / Kansas / Wind Advisories in 2022
Wind Advisory 4, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Mar 17, 2022, 1:46 PM CDT for 26 counties in Kansas. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2022, 1:46 PM CDT (18:46 UTC)
- Expired
- Mar 18, 2022, 12:00 PM CDT
- In force
- 22 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1636 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655 WWUS73 KICT 171846 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 146 PM CDT Thu Mar 17 2022 KSZ032-033-047>050-180200- /O.NEW.KICT.WI.Y.0004.220317T1846Z-220318T0200Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, and Sterling 146 PM CDT Thu Mar 17 2022 ...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...North winds 30 to 40 mph with gusts up to 50 mph. * WHERE...Russell, Lincoln, Barton, Ellsworth, Saline and Rice Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong and gusty winds will continue all night, but for simplicity, the wind advisory will be replaced with winter weather headlines at 9 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ052-068-082-091-180900- /O.NEW.KICT.WI.Y.0004.220318T0000Z-220318T1700Z/ Marion-Harvey-Kingman-Harper- Including the cities of Hillsboro, Marion, Peabody, Newton, Kingman, Anthony, Harper, and Attica 146 PM CDT Thu Mar 17 2022 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON CDT FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Marion, Harvey, Kingman and Harper Counties. * WHEN...From 7 PM this evening to noon CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ051-067-180200- /O.NEW.KICT.WI.Y.0004.220318T0000Z-220318T0200Z/ McPherson-Reno- Including the cities of McPherson and Hutchinson 146 PM CDT Thu Mar 17 2022 ...WIND ADVISORY IN EFFECT FROM 7 PM TO 9 PM CDT THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...McPherson and Reno Counties. * WHEN...From 7 PM to 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong and gusty winds will continue all night, but for simplicity, the wind advisory will be replaced with winter weather headlines at 9 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ083-092-180900- /O.NEW.KICT.WI.Y.0004.220318T0200Z-220318T1700Z/ Sedgwick-Sumner- Including the cities of Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, and Wellington 146 PM CDT Thu Mar 17 2022 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CDT FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Sedgwick and Sumner Counties. * WHEN...From 9 PM this evening to noon CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ053-069-093-180900- /O.NEW.KICT.WI.Y.0004.220318T0600Z-220318T1700Z/ Chase-Butler-Cowley- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Winfield, and Arkansas City 146 PM CDT Thu Mar 17 2022 ...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON CDT FRIDAY... * WHAT...North winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Chase, Butler and Cowley Counties. * WHEN...From 1 AM to noon CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ070>072-094>096-098>100-180900- /O.NEW.KICT.WI.Y.0004.220318T0900Z-220318T1700Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 146 PM CDT Thu Mar 17 2022 ...WIND ADVISORY IN EFFECT FROM 4 AM TO NOON CDT FRIDAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, Chautauqua, Montgomery and Labette Counties. * WHEN...From 4 AM to noon CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
715 WWUS73 KICT 180904 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 404 AM CDT Fri Mar 18 2022 KSZ052-053-068-069-082-083-091>093-181700- /O.CON.KICT.WI.Y.0004.000000T0000Z-220318T1700Z/ Marion-Chase-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, and Arkansas City 404 AM CDT Fri Mar 18 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... * WHAT...North winds 25 to 35 mph with gusts to around 45 mph at times. * WHERE...Portions of central, south central and southeast Kansas. * WHEN...Through noon today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ070>072-094>096-098>100-181700- /O.CON.KICT.WI.Y.0004.000000T0000Z-220318T1700Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 404 AM CDT Fri Mar 18 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... * WHAT...North winds 25 to 35 mph with gusts to around 45 mph. * WHERE...southeast Kansas. * WHEN...Through noon today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
219 WWUS73 KICT 181724 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1224 PM CDT Fri Mar 18 2022 KSZ052-053-068>072-082-083-091>096-098>100-181830- /O.EXP.KICT.WI.Y.0004.000000T0000Z-220318T1700Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Kingman- Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua- Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 1224 PM CDT Fri Mar 18 2022 ...WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE AT NOON... North winds will continue to diminish across the area as the afternoon continues. North winds may still gust to 30 to 40 mph across the Flint Hills and southeast Kansas for a few more hours. $$ Ketcham
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 17, 6:32 AM CDT, 7 hours 14 minutes earlier.
Area forecast discussion, Mar 17, 6:32 AM CDT, 7 hours 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 632 AM CDT Thu Mar 17 2022 .SHORT TERM...(Today through Saturday night) Issued at 250 AM CDT Thu Mar 17 2022 Mother Nature is showing her split personality as Spring transitions to Winter tonight/Friday and then back to Spring this weekend. Main impact will be wind and snow resulting in a late season Winter storm for portions of central Kansas with a rather welcome widespread precip event (be it snow or rain) across the entire area. Upper trof will continue to develop over the southern Rockies this morning before emerging across the central/southern Plains later today/tonight as a negative tilt closed low. The slower/deeper solution will now focus the best frontogenesis/lift in the transition zone from rain to snow over central Kansas tonight. This with a suggestion of elevated instability supports potential for banded/locally heavy snowfall rates. However, near surface and road temperatures will likely be a mitigating factor to limit maximum snowfall accumulations. Nonetheless, strong north winds combined with snowfall rates will result in low visibility at times with several inches of snow likely, more so on grassy areas. So will issue a Winter Storm Watch for locations along/west of a Lincoln to Ellsworth to Lyons line and buffer it with a Winter Weather Advisory as far east as a Salina to McPherson to Hutchinson line. Otherwise, welcome rainfall will affect the rest of south central and southeast Kansas with some embedded thunder expected this evening. A transition to snow is possible as far east as the Kansas turnpike with perhaps up to a slushy inch on grassy surfaces possible before ending early Friday morning. Strong north winds will also affect the turnpike corridor and a Wind Advisory will be needed for those areas, though will leave to Day shift to issue or incorporate into possible expansion of Winter headlines. Some lingering light precip/mix will linger in the trailing deformation zone Friday across the Flint Hills and southeast Kansas. We will rebound back into Spring by Saturday with temperatures back above climo. Darmofal .LONG TERM...(Sunday through Wednesday) Issued at 250 AM CDT Thu Mar 17 2022 The weekend will finish out very pleasant as highs climb back up into the 70s again. The early part of next week still looks unsettled as another upper low migrates northeastward across the Plains. The exact track and evolution of this system and the attendant synoptic features remain less than certain, though chances for another round or two of meaningful precip looks good. KED && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 616 AM CDT Thu Mar 17 2022 * Widespread aviation impacts over the next 24-36 hours Early this morning, a frontal boundary stretched from Wisconsin to western Texas. On the southern end of that front, a deepening surface low was moving slowly east through the Texas Panhandle. The frontal boundary basically bisects central Kansas. The front will be slow to move this morning, but will eventually push more quickly southeast by this evening as the Texas surface low moves quicker to the east into Oklahoma. During the day today, gusty winds (20-35kt) will develop on the warm and cool side of the front. By this afternoon, a fairly rapid increasing in low to mid level moisture will give rise to an increased risk of low CIGs from NW to SE across central/south-central KS. Those low CIGs will eventually spread southeast into the remainder of southern Kansas by tonight, with widespread IFR/MVFR CIGs expected. A period of LIFR CIGs will be possible tonight, especially central KS. Southern KS may see LIFR CIGs as well, but confidence isn't as high as it is across central Kansas. Meanwhile, as CIGs lower, the risk of widespread precipitation will increase. SHRA and scattered TSRA will develop from central OK north into southern KS, with light to moderate RA developing further north across central KS. The SHRA and TSRA will pivot ENE across southern KS through this evening, then move off into the Ozarks late tonight. The light to moderate RA over central KS will increase in intensity by the evening and pivot east across southern KS overnight. Where surface temperatures cool the most, the RA will mix with, or change to, SN for a time, possibly with a period of moderate to heavy SN and significant reductions in VIS. The greatest risk of SN impacts looks to be from KDDC northeast through KRSL/KSLN/KGBD, with slushy accumulations forecast. That is also when the greatest risk of LIFR conditions will be. Precip will eventually wind down from west to east on Friday. Martin && .FIRE WEATHER... Issued at 250 AM CDT Thu Mar 17 2022 Warm and breezy conditions in southeast Kansas may support a few hours of very high grassland fire danger early this afternoon. Likewise, marginally very high fire danger is possible behind a cold front in central Kansas early this afternoon. However, increasing chances for rain by late afternoon will lessen the fire danger. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 35 53 32 / 50 100 30 0 Hutchinson 63 33 53 30 / 60 100 30 0 Newton 67 34 51 31 / 50 100 40 0 ElDorado 71 35 51 32 / 40 100 40 0 Winfield-KWLD 74 37 52 32 / 40 100 40 0 Russell 52 29 53 28 / 70 100 10 0 Great Bend 53 30 52 29 / 70 100 10 0 Salina 59 34 53 29 / 60 100 30 0 McPherson 61 33 52 30 / 60 100 30 0 Coffeyville 77 42 51 33 / 10 100 60 0 Chanute 76 39 49 33 / 10 100 60 0 Iola 75 39 48 33 / 10 100 70 0 Parsons-KPPF 77 41 49 33 / 10 100 60 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from this evening through Friday morning for KSZ032-033-047-048-050. Winter Weather Advisory from 9 PM this evening to 9 AM CDT Friday for KSZ049-051-067. && SHORT TERM...KED LONG TERM...KED AVIATION...RM FIRE WEATHER...KED
Hazardous weather outlook, Mar 17, 3:24 AM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 324 AM CDT Thu Mar 17 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 324 AM CDT Thu Mar 17 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A late season Winter storm looks to impact central Kansas tonight. Heavy wet snow and strong winds will create low visibility and poor travel conditions. Refer to the Winter Storm Watch and Winter Weather Advisory for details. A few hours of marginally very high grassland fire danger is possible early this afternoon for far southeast Kansas and central Kansas. There is a chance for thunderstorms late this afternoon and evening, mainly across south central and southeast Kansas. The storms are not expected to be strong or severe. Strong north winds will affect much of the area tonight into Friday morning with gusts to around 40 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A snow rain mix may linger across parts of south central Kansas and the Flint Hills on Friday morning. Snow accumulations are expected to be less than an inch. Warmer and breezy weather will return by Sunday afternoon resulting in very high grassland fire danger across the entire area. There remains a slight chance for strong to marginally severe thunderstorms across far southern Kansas on Monday afternoon into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:01 AM CDT | Winter Storm Watch | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 11 hr |
| Mar 17, 3:01 AM CDT | Winter Weather Advisory | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harvey and 9 more | 31 hr |
| Mar 17, 2:02 PM CDT | Blizzard Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.